Connecticut, 2004

High Wind in Connecticut, December 1, 2004

December 1, 2004 · NWS BOX · 2 events in 2 counties and zones

Damaging wind gusts affected much of northern Connecticut as strengthening low pressure tracked across northern New England and a strong cold front moved through the region. Gusts estimated as high as 60 mph brought down trees and wires across the higher elevations of Hartford and Windham Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Damaging wind gusts affected much of northern Connecticut as strengthening low pressure tracked across northern New England and a strong cold front moved through the region. Gusts estimated as high as 60 mph brought down trees and wires across the higher elevations of Hartford and Windham Counties. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 1, 11:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 1, 11:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO HEADLINES
NATIONAL WEATHER SERVICE TAUNTON MA
1145 AM EST WED DEC 1 2004

.UPDATE (TODAY AND TONIGHT)...
NEW 12Z ETA DOES NOT DEEPEN LOW AS RAPIDLY AS 00Z RUN AND UPSTREAM
OBSERVATIONS VICINITY OF COLD FRONT AND BEHIND IT ARE ALL BELOW HIGH
WIND WARNING CRITERIA. IN ADDITION...NEW 12Z ETA BUFKIT SOUNDINGS
HAVE A WEAKER WIND FIELD THAN THE PREVIOUS MODEL RUN.
FURTHERMORE...GIVEN WE HAVE ALREADY HAD TWO WIND EVENTS OVER THE
PAST SEVERAL WEEKS...MOST OF THE WEAKER TREE LIMBS AND DEBRIS HAVE
COME DOWN.  SO IN A NUTSHELL...WE WILL CONVERT/REPLACE THE HIGH WIND
WATCH FOR LATE THIS AFTERNOON AND EVENING WITH A WIND ADVISORY FOR
ALL ZONES.

EXPECT FRONTAL PASSAGE AND ASSOCIATED ABRUPT WIND SHIFT AND STRONG
WINDS TO BEGIN IN THE GREATER HARTFORD AREA BETWEEN 1 PM AND 2
PM...WORCESTER AND PROVIDENCE 2-3 PM...BOSTON AND MANCHESTER NH 3-4
PM AND CAPE COD AND NANTUCKET 4-5 PM.  UPDATED THE AFTERNOON
FORECAST TO REFLECT THESE DETAILS.

PREVIOUS DISCUSSION BELOW.

NOCERA

------------------------------------------------------------------
.LONG TERM (THURSDAY THROUGH TUESDAY)...
FORECAST FOR THU LOOKS GOOD AS SYSTEM PULLS AWAY THU WITH SLOWLY
DIMINISHING WINDS.

MODELS SHOW A WEAK CLIPPER TYPE SYSTEM SCOOTING ACROSS GREAT LAKES
AND NEW ENGLAND FRI. MODELS DIFFER ON STRENGTH OF THIS SYSTEM WITH
GFS SHOWING A MORE VIGOROUS SHORT WAVE AND DEEPER MOISTURE FARTHER S
INTO NEW ENGLAND THAN ETA. WE WILL CONTINUE TO FOLLOW GFS SOLUTION
MORE CLOSELY DUE TO DEPTH OF UPPER TROUGH...WHICH IS ACTUALLY SIMILAR
ON BOTH MODELS. THIS MEANS WE WILL KEEP CHANCE POPS FOR LATER THU
NIGHT INTO FRI. THICKNESSES AND TEMPERATURE PROFILES SUGGEST SNOW
SHOWERS FOR MOST OF SOUTHERN NEW ENGLAND AT THE START...WHICH SHOULD
TRANSITION TO RAIN SHOWERS FRI ABOUT AS FAR N AS MASS PIKE DUE TO LOW
LEVEL WARMING. THESE TYPE OF SYSTEMS OFTEN PRODUCE LIGHT
PRECIPITATION AMOUNTS DUE TO THEIR SPEED AND LACK OF A SIGNIFICANT
MOISTURE SOURCE...AND THIS ONE WILL BE NO EXCEPTION. EXPECT 1-2 INCH
AMOUNTS ACROSS SOUTHWEST NH AND NORTHERN MA (ESPECIALLY AT HIGHER
ELEVATIONS)...AND PERHAPS A DUSTING (BEFORE THE CHANGE TO RAIN) IN
NORTHERN CT/NORTHERN RI AND EASTERN MA.

SURGE OF COLD ADVECTION FOLLOWS IN ITS WAKE FRI NIGHT...THEN GFS
SHOWS ANOTHER FRONT ATTEMPTING TO CROSS NEW ENGLAND SAT. MOST OF
DYNAMICS WITH THIS SYSTEM PASS WELL TO OUR N...SO FOR NOW WE WILL
LEAVE SLIGHT CHANCE POPS AND HAVE NO MENTION IN TEXT FORECASTS.

NO CHANGES MADE FOR SUN THROUGH TUE.

&&

.AVIATION...
VFR CONDITIONS WILL BECOME IFR QUICKLY THIS MORNING...AND LINGER INTO
THE EARLY AFTERNOON.  AS A COLD FRONT PUSHES OFF THE COAST THIS
EVENING...VFR CONDITIONS WILL RETURN BUT AT THE COAST OF STRONG WEST
TO NORTHWEST WINDS.

&&

.MARINE...
GALE WARNING POSTED FOR ALL WATERS THIS MORNING DUE TO EXPECTED
STRONG WINDS.  A FEW GUSTS UP TO 50 KT POSSIBLE LATE THIS AFTERNOON
AND EVENING.  WINDS SHOULD START TO DROP BELOW GALE FORCE AROUND
MIDNIGHT TONIGHT.

IN THE LONGER TERM...WINDS AND SEAS GRADUALLY SUBSIDE THU BUT SHOULD
REMAIN WITHIN SMALL CRAFT ADVISORY CRITERIA. WEAK SYSTEM PASSING
ACROSS NEW ENGLAND FRI WILL BE FOLLOWED BY ANOTHER ROUND OF SMALL
CRAFT ADVISORY WINDS AND SEAS DUE TO COLD ADVECTION. NO CHANGES MADE
BEYOND FRI.

&&

.HYDROLOGY...
TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TODAY WHICH WILL
RESULT IN MINOR RISES ON SMALLER RIVERS AND STREAMS...AND SHOULD
ALSO LEAD TO MINOR URBAN AND POOR DRAINAGE FLOODING. WE WILL UPDATE
THE SPECIAL WEATHER STATEMENT TO ADDRESS THIS.

&&

.MISCELLANEOUS...
THE WEEKLY NATIONAL WEATHER RADIO TONE ALERT TEST WAS NOT PERFORMED
TODAY DUE TO THE RAIN/WIND EVENT.  WE WILL RUN THE TEST TOMORROW
MORNING (THURSDAY...2 DECEMBER) INSTEAD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY THROUGH THIS EVENING ALL ZONES.
MA...WIND ADVISORY THROUGH THIS EVENING ALL ZONES.
NH...WIND ADVISORY THROUGH THIS EVENING ALL ZONES.
RI...WIND ADVISORY THROUGH THIS EVENING ALL ZONES.
MARINE...GALE WARNING ALL WATERS THROUGH THIS EVENING.

LONG TERM...JWD
Hazardous weather outlook, Dec 1, 5:10 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
510 AM EST WED DEC 1 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
510 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
STRONG TO PERHAPS DAMAGING WINDS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING...AS DEEPENING LOW PRESSURE TRACKS FROM THE EASTERN
GREAT LAKES ACROSS NORTHERN NEW ENGLAND.

A WIND ADVISORY CONTINUES IN EFFECT THIS AFTERNOON AND EVENING.
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO BETWEEN 25 AND 35 MPH WITH
GUSTS AS HIGH AS 50 MPH THIS AFTERNOON.

IN ADDITION...A HIGH WIND WATCH HAS BEEN ISSUED FOR THIS EVENING AND
COVERS FAR SOUTHWEST NEW HAMPSHIRE...NORTHERN CONNECTICUT...
NORTHWEST RHODE ISLAND...WESTERN AND CENTRAL MASSACHUSETTS...AND THE
CITY OF BOSTON AND ITS WESTERN SUBURBS. IN THESE LOCATIONS...WEST
WINDS MAY GUST AS HIGH AS 60 MPH THIS EVENING...ESPECIALLY ACROSS
THE HIGHER ELEVATIONS AND ON CAPE COD AND THE ISLANDS. IF IT BECOMES
MORE LIKELY THAT THESE WINDS WILL MATERIALIZE...HIGH WIND WARNINGS
WILL BE ISSUED LATER TODAY.

GALE WARNINGS REMAIN IN EFFECT FOR ALL COASTAL WATERS. GUSTS MAY
APPROACH STORM FORCE THIS AFTERNOON AND EVENING...ESPECIALLY ON THE
OUTER WATERS.

WINDS WILL DIMINISH LATE TONIGHT.

.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD REPORT ANY WIND DAMAGE
THIS AFTERNOON AND EVENING...AS WELL AS WIND GUSTS OVER 45 MPH AND
RAINFALL AMOUNTS OF 2 INCHES OR MORE.

JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hartford

When
December 1, 1:00 PM EST to 8:30 PM EST
Where
Hartford forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

High Wind, Windham

When
December 1, 1:00 PM EST to 8:30 PM EST
Where
Windham forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429079, 5429080.